Phenytoin (II): The Wrong Drug for the Schizophrenic

Fatal Forty DDI: phenytoin, quetiapine, CYP3A4
  • Melisa N. Weingarten
  • Juraj Sprung
  • Toby N. Weingarten

Abstract

This case discusses the pharmacokinetic interaction between quetiapine and phenytoin, resulting in acute psychosis in a postoperative patient. Quetiapine is a cytochrome P40 3A4 substrate and phenytoin is a 3A4 inducer.

Keywords

Pharmacokinetic Quetiapine CYP3A4 Phenytoin Induction Inducer Cytochrome P450. CYP 3A4 

References

  1. 1.
    Small JG, Hirsch SR, Arvanitis LA, et al. Quetiapine in patients with schizophrenia. A high- and low-dose double-blind comparison with placebo. Seroquel Study Group. Arch Gen Psychiatry. 1997;54:549–57.PubMedCrossRefGoogle Scholar
  2. 2.
    DeVane CL, Nemeroff CB. Clinical pharmacokinetics of quetiapine: an atypical antipsychotic. Clin Pharmacokinet. 2001;40:509–22.PubMedCrossRefGoogle Scholar
  3. 3.
    Grimm SW, Richtand NM, Winter HR, et al. Effects of cytochrome P450 3A modulators ketoconazole and carbamazepine on quetiapine pharmacokinetics. Br J Clin Pharmacol. 2006;61:58–69.PubMedPubMedCentralCrossRefGoogle Scholar
  4. 4.
    Wong YW, Yeh C, Thyrum PT. The effects of concomitant phenytoin administration on the steady-state pharmacokinetics of quetiapine. J Clin Psychopharmacol. 2001;21:89–93.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Melisa N. Weingarten
    • 1
  • Juraj Sprung
    • 2
  • Toby N. Weingarten
    • 2
  1. 1.Patient EducationMayo ClinicRochesterUSA
  2. 2.Department of AnesthesiologyMayo ClinicRochesterUSA

Personalised recommendations